Evidence map›Paper›PMID 42502762›Full record

ArticleInfection and drug resistance2026

Eculizumab-Induced Acute Heart Failure Decompensation in a Patient with Clinically Suspected Complement-Mediated Thrombotic Microangiopathy: A Case Report.

Jiayang Huang, Tongtian Ni, Hong Liu, Yi Yao, Mengjiao Li, Bing Zhao, Ke Zhang, Wangsheng Li, Enqiang Mao, Yihui Wang and 1 more

Abstract readCase Reports
In one paragraph

Article in Infection and drug resistance, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

11 authors.

Jiayang Huang *Department of Pharmacy, Ruijin Hospital, Shanghai Jiaotong University School of Medicine, Shanghai, 200025, People's Republic of China.
Tongtian Ni *Department of Emergency, The Second Hospital of Shanxi Medical University, Taiyuan, Shanxi, 030001, People's Republic of China.
Hong LiuDepartment of Emergency Medicine, Ruijin Hospital, Shanghai Jiaotong University School of Medicine, Shanghai, 200025, People's Republic of China.
Yi YaoDepartment of Emergency, The Second Hospital of Shanxi Medical University, Taiyuan, Shanxi, 030001, People's Republic of China.
Mengjiao LiDepartment of Emergency, The Second Hospital of Shanxi Medical University, Taiyuan, Shanxi, 030001, People's Republic of China.
Bing ZhaoDepartment of Emergency, The Second Hospital of Shanxi Medical University, Taiyuan, Shanxi, 030001, People's Republic of China.
Ke ZhangDepartment of Pharmacy, Ruijin Hospital, Shanghai Jiaotong University School of Medicine, Shanghai, 200025, People's Republic of China.
Wangsheng LiDepartment of Pharmacy, Ruijin Hospital, Shanghai Jiaotong University School of Medicine, Shanghai, 200025, People's Republic of China.
Enqiang MaoDepartment of Emergency, The Second Hospital of Shanxi Medical University, Taiyuan, Shanxi, 030001, People's Republic of China.
Yihui WangDepartment of Emergency, The Second Hospital of Shanxi Medical University, Taiyuan, Shanxi, 030001, People's Republic of China.ORCID 0000-0001-5665-5557
Juan HeDepartment of Pharmacy, Ruijin Hospital, Shanghai Jiaotong University School of Medicine, Shanghai, 200025, People's Republic of China.ORCID 0000-0001-9430-4766

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Eculizumab is a highly effective and generally safe therapy for atypical hemolytic uremic syndrome (aHUS), a rare subtype of thrombotic microangiopathy (TMA). This report presents a case of recurrent episodes of acute decompensated heart failure temporally related to its administration, a possible adverse effect that is exceedingly rare and poorly documented in the literature. A 45-year-old woman presented with altered mental status and received a clinical diagnosis of complement-mediated thrombotic microangiopathy based on the presence of thrombotic microangiopathy and marked complement activation. Within hours of the first and subsequent eculizumab infusions, she developed recurrent episodes of acute decompensated heart failure, evidenced by respiratory distress, tachycardia, soaring pro-BNP levels, and echocardiographic confirmation of left ventricular dysfunction. These episodes consistently impeded weaning from mechanical ventilation. The temporal association was reinforced when withholding eculizumab was associated with symptom resolution, while a subsequent reduced-dose challenge promptly reinduced cardiac decompensation. This case raises the possibility that eculizumab may trigger acute decompensated heart failure in susceptible patients. It alerts clinicians to monitor for this potentially life-threatening complication and underscores a significant therapeutic dilemma when first-line therapy is associated with severe adverse effects. Further investigation is needed to understand the mechanism and identify at-risk patients.

Indexed as

adverse drug reactionatypical hemolytic uremic syndromecase reporteculizumabheart failure

Identifiers

PMID42502762
PMCPMC13401383

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.